July 29, 2001
Question from Vancouver, Washington, USA:
I have type 2 diabetes and use 70/30 insulin (total of 200 units a day). I have to take booster shot at mid-day, and in the middle of night I eat food because my blood sugar drops (I start to go in the “tank”; no energy and brain dead). My A1c and blood pressure are good, but energy is still elusive. Would I function better with Lantus?
It depends on what your goals are. The way we administer insulin with intermittent shots is so different from how the body usually makes insulin and secretes in response to the current blood sugar. Lantus (insulin glargine) has the advantage of providing a basal insulin with one injection per day. However, the same thing might be accomplished with NPH and a rapid acting insulin (such as Regular or Humalog insulin).
I would recommend titrating each of the insulin components separately. The lack of energy may be from wide fluctuations or intermittent low sugars. Talk it over with your physician.